Alert archive / Texas / Flash Flood Warnings in 2012
Flash Flood Warning 48, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this flash flood warning at Jul 17, 2012, 5:32 PM CDT for Houston County, Madison County, Walker County, Texas. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2012, 5:32 PM CDT (22:32 UTC)
- Expired
- Jul 17, 2012, 6:31 PM CDT
- In force
- 59 min
- Issued by
- NWS Houston/Galveston, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Houston County, TX, Madison County, TX, Walker County, TX
The radar
The Houston radar (KHGX), 159 km from the middle of the area, began a volume at 22:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 10.5 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3445 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 469 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -24 m²/s²
- 0-3 km storm-relative helicity
- -20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
997
WGUS54 KHGX 172232
FFWHGX
TXC225-313-471-180030-
/O.NEW.KHGX.FF.W.0048.120717T2232Z-120718T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
532 PM CDT TUE JUL 17 2012
THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EXTREME SOUTHWESTERN HOUSTON COUNTY IN SOUTHEAST TEXAS...
NORTHERN WALKER COUNTY IN SOUTHEAST TEXAS...
EAST CENTRAL MADISON COUNTY IN SOUTHEAST TEXAS...
* UNTIL 730 PM CDT
* AT 518 PM CDT...DOPPLER RADAR CONTINUES TO SHOW TRAINING
THUNDERSTORMS ACROSS THE AREA. RADAR ESTIMATES BETWEEN 2
AN 4 INCHES OF RAIN HAS ALREADY FALLEN ACROSS THE AREA.
RAINFALL RATES ARE STILL RUNNING 1.5 TO 3 INCHES PER
HOUR. THIS ADDITIONAL HEAVY RAINFALL SHOULD LEAD TO RAPID
RUNOFF...CAUSING FLASH FLOODING OF STREETS...LOW LYING AREAS AND
STREAMS. THE TRIPLE POINT AROUND THE BOUNDARY OF WALKER...MADISON
AND HOUSTON COUNTIES ARE CURRENTLY MOST AT RISK OF
FLOODING.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
HUNTSVILLE...CRABBS PRAIRIE...RURAL PARTS OF NORTHERN
WALKER...SOUTHWEST HOUSTON AND EASTERN MADISON COUNTIES.
LAT...LON 3078 9545 3069 9552 3072 9565 3100 9584
3105 9550
$$1 follow-up statement
390
WGUS74 KHGX 172331
FFSHGX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
631 PM CDT TUE JUL 17 2012
TXC313-471-225-172337-
/O.CAN.KHGX.FF.W.0048.000000T0000Z-120718T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HOUSTON TX-WALKER TX-MADISON TX-
631 PM CDT TUE JUL 17 2012
...THE FLASH FLOOD WARNING FOR EXTREME SOUTHWESTERN HOUSTON...
NORTHERN WALKER AND EAST CENTRAL MADISON COUNTIES IS CANCELLED...
THE HEAVY RAIN HAS ENDED. RADAR ESTIMATES 2 TO 4 INCHES OF RAIN FELL
OVER RURAL PORTIONS OF THE AREA. NO REPORTS OF FLOODING HAVE BEEN
RECEIVED BUT SUSPECT SOME RURAL ROADS AND LOW LYING AREAS MIGHT
STILL HAVE SOME STANDING WATER. MOTORISTS ARE URGED NOT TO DRIVE
ACROSS FLOODED ROADS.
LAT...LON 3078 9545 3069 9552 3072 9565 3100 9584
3105 9550
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 3:53 PM CDT, 1 hour 39 minutes earlier.
Area forecast discussion, Jul 17, 3:53 PM CDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 353 PM CDT TUE JUL 17 2012 .DISCUSSION... LOCAL CONVERGENCE FROM SEABREEZE/BAYBREEZE OVER HOUSTON AIDING CONVECTIVE DEVELOPMENT WITH STRONG THUNDERSTORMS. BRIEF HEAVY DOWNPOURS AND A FEW HARRIS COUNTY FLOOD CONTROL GAGES SHOWING 2-2.5" OF RAINFALL SO FAR. CAPE OF 1500-3000J/KG THIS AFTERNOON WILL CONTINUE FOR A FEW MORE HOURS THEN SHOULD LESSEN AS HEATING WINDS DOWN AND SHADING. STORMS SHOULD WANE THIS EVENING AND SKIES CLEAR LEADING TO A MILD NIGHT. UPPER RIDGING OVER LA/AR/MO WILL SLOWLY SHIFT WEST WITH HEIGHTS INCREASING OVER SETX WED/THU. PW VALUES FALLING AND MID/UPPER LEVELS OF THE ATMOSPHERE DRYING OUT WHICH SHOULD COMBINE WITH THE HEIGHT RISES TO INCREASE THE CAP AND LESSEN THE DAYTIME COVERAGE OF SHOWERS AND THUNDERSTORMS. WILL SHOW THE PREVIOUS TREND OF LOWERING POPS AND WARMER TEMPERATURES THROUGH SATURDAY. STRONG UPPER RIDGING OVER THE CO/NE/KS AREA THIS WEEKEND SHOULD KEEP POPS LOW TO EXTREMELY LOW OVER SETX THIS WEEKEND. TEMPERATURES THIS WEEKEND IN THE MID TO UPPER 90S WITH HEAT INDEX READINGS OF 100-106 WILL BE FREQUENT. TROUGHING DROPPING DOWN THROUGH OHIO VALLEY AND EVENTUALLY INTO THE LOWER MS VALLEY MAY ALLOW WEAK DISTURBANCES TO ROTATE IN AROUND THE RIDGE FROM THE NORTHEAST. FOR NOW THOUGH WILL ONLY FORECAST AN INCREASE IN CLOUDS ACROSS THE NORTH BUT MAY BE SOMETHING TO WATCH FOR THE LATER PERIODS. && .MARINE... LIGHT TO MODERATE ONSHORE FLOW WILL PERSIST THROUGH MUCH OF THE UPCOMING WEEK AS HIGH PRESSURE BUILDS IN FROM THE EAST. SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER THE NEXT SEVERAL DAYS. 38 && .PRELIMINARY POINT TEMPS/POPS... COLLEGE STATION (CLL) 74 95 73 95 74 / 20 20 10 10 10 HOUSTON (IAH) 76 93 76 92 75 / 10 30 10 20 10 GALVESTON (GLS) 81 90 81 91 81 / 20 20 10 20 10 && .HGX WATCHES/WARNINGS/ADVISORIES... TX...NONE. GM...NONE. && DISCUSSION...45
Hazardous weather outlook, Jul 17, 7:06 AM CDT, 10 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 706 AM CDT TUE JUL 17 2012 TXZ163-164-176>179-195>200-210>214-226-227-235>238-181215- AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND- GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA- MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON- WHARTON- 706 AM CDT TUE JUL 17 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT ISOLATED SHOWERS AND THUNDERSTORMS WILL MOVE ASHORE THIS EARLY THIS MORNING. AS TEMPERATURES RISE INTO THE MID 80S SHOWERS AND THUNDERSTORMS WILL INCREASE IN CONVERAGE AND BECOME SCATTERED ACROSS SOUTHEAST TEXAS GRADUALLY SPREADING FURTHER INLAND. RAINFALL AMOUNTS WILL AVERAGE BETWEEN 0.25 AND 0.75 INCHES WITH SOME 1.0 TO 1.5 INCH TOTALS IN THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AND THURSDAY. HEAT INDEX VALUES WILL BEGIN TO INCREASE ON FRIDAY WITH HEAT INDEX VALUES BETWEEN 102 AND 106 DEGREES OVER PARTS OF THE AREA ON SATURDAY AND SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 17, 2:54 PM CDT, 2 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
254 PM CDT TUE JUL 17 2012
TXZ199-213-172045-
HARRIS TX-MONTGOMERY TX-
254 PM CDT TUE JUL 17 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HARRIS AND
SOUTHEASTERN MONTGOMERY COUNTIES UNTIL 345 PM CDT...
AT 251 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING
FROM CLOVERLEAF TO GALENA PARK TO SOUTH HOUSTON...AND MOVING NORTH
AT 15 MPH.
HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
HOUSTON...SPRING...THE WOODLANDS...CLOVERLEAF...HUMBLE...SOUTH
HOUSTON...ALDINE...GALENA PARK...JACINTO CITY...OAK RIDGE NORTH...
SHENANDOAH...PORTER HEIGHTS AND CHATEAU WOODS.
LAT...LON 2967 9518 2960 9535 2990 9550 3014 9554
3026 9532 2984 9515
TIME...MOT...LOC 1951Z 168DEG 12KT 2984 9524 2975 9522 2970 9530
!KP!Special weather statement, Jul 17, 4:43 PM CDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
443 PM CDT TUE JUL 17 2012
TXZ163-176-177-172230-
MADISON TX-WALKER TX-HOUSTON TX-
443 PM CDT TUE JUL 17 2012
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MADISON...NORTH
CENTRAL WALKER AND SOUTHWESTERN HOUSTON COUNTIES UNTIL 530 PM CDT...
AT 436 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM 13 MILES NORTH OF HUNTSVILLE...
MOVING NORTH AT 10 MPH.
HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MIDWAY...EASTERN PORTIONS OF MADISON COUNTY AND SOUTHWEST PARTS OF
HOUSTON COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A
SAFE SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3084 9552 3082 9572 3109 9584 3110 9577
3113 9578 3116 9573 3118 9574 3120 9575
3122 9574 3123 9550
TIME...MOT...LOC 2136Z 173DEG 7KT 3089 9563Special weather statement, Jul 17, 5:01 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
501 PM CDT TUE JUL 17 2012
TXZ163-176-177-172245-
MADISON TX-WALKER TX-HOUSTON TX-
501 PM CDT TUE JUL 17 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MADISON...WALKER
AND SOUTHWESTERN HOUSTON COUNTIES UNTIL 545 PM CDT...
AT 454 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING TRAINING STRONG THUNDERSTORMS STRETCHING FROM
HUNTSVILLE STATE PARK TO CRABBS PRAIRIE TO EASTERN
MADISONVILLE COUNTY TO SOUTHWESTERN HOUSTON COUNTY. IN ADDITION TO
VERY HEAVY RAINFALL...THESE STORMS CAN ALSO PRODUCE WIND GUSTS UP TO
40 MPH AND FREQUENT LIGHTNING.
LOCATIONS IMPACTED INCLUDE...
HUNTSVILLE...NEW WAVERLY...CRABBS
PRAIRIE...MADISONVILLE...AUSTONIO AND MIDWAY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A
SAFE SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3124 9552 3059 9536 3054 9557 3108 9599
3110 9594 3109 9577 3113 9578 3116 9573
3117 9573
TIME...MOT...LOC 2154Z 163DEG 17KT 3071 9560The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 2:54 PM CDT | Special Weather Statement | HGX | Harris | 51 min |
| Jul 17, 3:26 PM CDT | Severe Thunderstorm Warning | HGX | Harris, Montgomery | 30 min |
| Jul 17, 3:42 PM CDT | Areal Flood Advisory | HGX | Harris, Montgomery | 87 min |
| Jul 17, 4:43 PM CDT | Special Weather Statement | HGX | Madison | 47 min |
| Jul 17, 4:57 PM CDT | Areal Flood Advisory | HGX | Houston, Madison, Walker | 103 min |
| Jul 17, 5:01 PM CDT | Special Weather Statement | HGX | Walker | 44 min |
| Jul 17, 5:46 PM CDT | Special Weather Statement | HGX | Houston | 74 min |
Nearby
Flash Flood Warnings in Texas, 2012Every flash flood warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.